Alert archive / Georgia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 173, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 8:10 PM EDT for Aiken County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 8:10 PM EDT (00:10 UTC)
- Expired
- Jun 21, 2011, 9:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA, Aiken County, SC
The radar
The Charleston,SC radar (KCLX), 124 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:10 PM EDT | HAIL 0.88 | 6 Nne Hephzibah, GA | NICKEL SIZED HAIL. |
| Jun 21, 8:34 PM EDT | TSTM WND GST 60 | 7 Sse Augusta, GA | SPOTTERNETWORK REPORT OF 60 MPH WINDS SOUTH OF AUGUSTA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS52 KCAE 220010
SVRCAE
GAC033-245-SCC003-220100-
/O.NEW.KCAE.SV.W.0173.110622T0010Z-110622T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NORTH AUGUSTA TO 9 MILES WEST
OF WAYNESBORO...AND MOVING NORTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...
HEPHZIBAH...FORT GORDON...AUGUSTA...NORTH AUGUSTA...CLEARWATER...
BELVEDERE AND GLOVERVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3310 8229 3315 8227 3316 8226 3316 8227
3319 8224 3321 8225 3322 8223 3324 8225
3346 8215 3350 8210 3369 8168 3305 8191
3298 8228
TIME...MOT...LOC 0010Z 245DEG 12KT 3351 8196 3311 8216
$$1 follow-up statement
613 WWUS52 KCAE 220045 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 845 PM EDT TUE JUN 21 2011 GAC033-245-SCC003-220100- /O.CON.KCAE.SV.W.0173.000000T0000Z-110622T0100Z/ RICHMOND GA-BURKE GA-AIKEN SC- 845 PM EDT TUE JUN 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR AIKEN...BURKE AND RICHMOND COUNTIES... AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURNETTOWN TO WAYNESBORO...MOVING NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLOVERVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SOUTH AUGUSTA WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3309 8223 3350 8210 3369 8168 3305 8191 TIME...MOT...LOC 0043Z 245DEG 12KT 3356 8184 3316 8204 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:06 PM EDT, 4 minutes earlier.
Area forecast discussion, Jun 21, 8:06 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT TUE JUN 21 2011 .SYNOPSIS... MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS INCREASES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...TEMPERATURES HAVE BEGUN TO SLOWLY COOL ACROSS THE FORECAST AREA ALLOWING HEAT INDEX VALUES TO DROP BELOW 100 DEGREES. AS A RESULT HAVE CANCELED THE HEAT ADVISORY. SOME SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE NORTHERN MIDLANDS AND CSRA...MAINLY ALONG OUTFLOW BOUNDARIES FROM EARLIER CELLS. WILL ISSUE AN UPDATE TO REMOVE HEAT ADVISORY WORDING AND ADJUST POPS AND CLOUDS. UPDATE OUT SHORTLY. PREVIOUS DISCUSSION...UPPER RIDGE WAS OVER THE REGION AND SURFACE HIGH PRESSURE REMAINED OVER THE SOUTHEASTERN STATES THIS AFTERNOON. TEMPERATURES AT 2 PM RANGED FROM 94 TO 100 DEGREES WITH DEWPOINTS IN THE MID/UPPER 60S. HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MIDLANDS AND CSRA THROUGH 8 PM. MODELS INDICATE THE RIDGE AXIS MOVING TO THE COAST THIS EVENING. STRONG INSTABILITY AND STEEP LAPSE RATES OVER THE AREA...SO CANNOT RULE CONVECTION LATE AFTERNOON INTO THE EVENING. ANY CONVECTION THAT DEVELOPS COULD BE STRONG TO SEVERE. WILL KEEP LOW POPS FOR AFTERNOON CONVECTION INTO THE EVENING FOR THE NORTH/CENTRAL MIDLANDS. LOWS IN THE LOW TO MID 70S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS. STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER 90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE 70S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THUNDERSTORMS ACTIVITY HAS QUICKLY ERUPTED EARLY THIS EVENING ACROSS THE CSRA AND NORTHERN MIDLANDS. HAVE UPDATED TAFS TO REFLECT THIS ACTIVITY. HIGHEST POTENTIAL FOR STORM WINDS EXISTS WITH SEVERE STORMS CURRENTLY MOVING NEAR AGS/DNL. EXPECT TSRA ACTIVITY TO WEAKEN AFTER 02/03Z. THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z FROM THE WEST-SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION IS POSSIBLE WEDNESDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...SMITH
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT TUE JUN 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 651 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 21, 6:50 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUN 21 2011
SCZ015-212315-
LANCASTER-
650 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER
COUNTY THROUGH 715 PM EDT...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRWIN...MOVING NORTH AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3482 8079 3482 8067 3458 8074 3459 8089
3466 8090 3471 8088 3475 8089 3478 8088
3482 8090 3484 8088 3490 8088 3492 8087
3492 8078
TIME...MOT...LOC 2250Z 184DEG 10KT 3467 8084Local storm report, Jun 21, 8:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 2 WNW LINCOLNTON 33.80N 82.51W
06/21/2011 LINCOLN GA LAW ENFORCEMENT
TREES DOWN ALONG METASVILLE RD WEST OF LINCOLNTON.
&&
CLLocal storm report, Jun 21, 8:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL HEPHZIBAH 33.28N 82.11W
06/21/2011 U0.25 INCH RICHMOND GA PUBLIC
PEA SIZED HAIL IN HEPHZIBAH.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 49 min |
| Jun 21, 9:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 21, 9:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 43 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Richland | 49 min |
| Jun 21, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland | 50 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
| Jun 21, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee, Richland, Sumter | 34 min |
| Jun 21, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 63 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 21, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jun 22, 12:16 AM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 22, 1:14 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
| Jun 21, 11:04 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2011Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.